|Year : 2016 | Volume
| Issue : 5 | Page : 654-656
Neuropsychiatric manifestations following acute organophosphate poisoning
Satyakam Mohapatra, Udit Kumar Panda
Department of Psychiatry, Mental Health Institute, S.C.B. Medical College, Cuttack, Odisha, India
|Date of Web Publication||13-Oct-2016|
Mental Health Institute, S.C.B. Medical College, Cuttack - 753 007, Odisha
Source of Support: None, Conflict of Interest: None
Acute muscarinic and nicotinic side effects of organophosphate (OP) poisoning are well known and easily recognized, but neuropsychiatric changes are rarely reported. We are reporting a case of a 22-year-old male who developed psychotic features and motor neuropathy following acute OP poisoning.
Keywords: Neuropsychiatry, organophosphate, poisoning
|How to cite this article:|
Mohapatra S, Panda UK. Neuropsychiatric manifestations following acute organophosphate poisoning. Med J DY Patil Univ 2016;9:654-6
| Introduction|| |
Organophosphate (OP) poisoning is a significant cause of morbidity and mortality in developing countries including India. Although exact estimates are not available, hospital-based statistics suggests that nearly half of the admissions to emergency with acute poisoning are due to OP. The most commonly encountered toxic effects in human are peripheral (muscarinic and nicotinic side effects). However, central nervous system's effects of OP exposure have received less attention in the medical literature than peripheral effects.
Recent studies have shown that OP exposure causes neurobehavioral changes after both acute and chronic exposure. Neurological manifestations such as choreoathetosis, multiple sclerosis, motor disability, torticollis, extrapyramidal symptoms, and typical parkinsonism following OP exposure have been reported. Three different types of neurological presentations have been recognized following OP poisoning. These include cholinergic syndrome, intermediate syndrome, OP-induced delayed polyneuropathy, and chronic OP-induced neuropsychiatric disorder.,, Psychiatric manifestations following OP exposure include schizophrenic and depressive symptoms, mania, memory disturbance, and impulsivity. There are only a few cases of delayed neuropathy along with psychotic features following OP poisoning have been reported. We are reporting a case of a 22-year-old male who developed psychotic features and motor neuropathy following acute OP poisoning.
| Case Report|| |
Mr. A, a 22-year-old male who was premorbidly well-adjusted and without past and family history of neurological and psychiatric illness presented with the complaints of fearfulness, suspiciousness, irritability, decreased sleep for last 7 days, difficulty in walking, and weakness of both lower extremities for last 5 days. On evaluation, there was a history of accidental ingestion of OP insecticide chlorpyrifos 10 days before the onset of psychiatric symptoms. Within 4 h of ingestion of the insecticide, symptoms of acute OP poisoning developed and the patient was admitted to the hospital suffering from severe abdominal cramps, hypersalivation, and excessive sweating. He was treated with atropine and recovered rapidly from the acute muscarinic and nicotinic symptoms. A day after discharge from the hospital, he developed the psychiatric symptoms. He also developed distal weakness in the lower limbs which progressed in the next 3-4 days to the extent that he could not walk without support. There was no weakness in the upper limbs. His bowel and bladder were intact. There is no sensory abnormality or cranial nerve involvement. On examination, the patient was conscious, oriented, power and tone of both lower limbs reduced, deep tendon reflexes were reduced, and plantar responses were remaining flexor. No other abnormal finding was elicited on physical examination. Mental status examination revealed delusion of persecution. Serum cholinesterase levels were low (760 U/L; normal: 3500-8500 U/L). Nerve conduction studies revealed large fiber axonal degeneration, predominantly motor type of both lower limbs. He had no previous medical history of hypertension, diabetes, heavy metal exposure, alcohol intake, epilepsy, neurological deficits, or any other drug intake. Hematological and biochemical indices were normal as was computed tomography of the brain and electroencephalogram. He was treated with tablet olanzapine 10 mg/day and his psychotic symptoms improved significantly within next 10 days. For his weakness of lower limbs, physiotherapy was done and he improved partially within next 8 weeks.
| Discussion|| |
OP-induced delayed neuropathy (OPIDN) is a pure motor or predominantly motor axonal neuropathy. It sets in after a period of 7-21 days of exposure, where temporary paralysis occurs. The cardinal feature is weakness, which appears initially in the distal leg muscles followed by small muscles of the hands and later it may extend proximally. Clinical involvement of the corticospinal tracts and the dorsal columns becomes apparent when the peripheral neuropathy improves. Our patient showed large fiber axonal degeneration, predominantly motor type.
OP not merely acts as anticholinesterases rather exhibits multitoxic effect. The pathogenesis of OPIDN is presumed to be due to phosphorylation and aging of an enzyme in axons called neurotoxic esterase or neuropathic target esterase (NTE). Inhibition of NTE causes degeneration of predominantly long axons, with loss of myelin and macrophage accumulation in nerves leading to motor axonal neuropathy.,
In OP exposure, the excess acetylcholine upsets the balance of transmitter systems active in cortical functions or alternatively leads to presynaptic inhibition of acetylcholine release via a negative feedback loop. Another mechanism that may be postulated to explain these symptoms is dopamine receptor hypersensitivity as seen after neuroleptic administration. In the corpus striatum, a balance exists between dopamine as the inhibitory and acetylcholine as the excitatory system. Excessive acetylcholine, as can occur in OP exposure, suppresses dopaminergic activity, and hypersensitivity of postsynaptic dopaminergic neurons may result. Recent studies  have shown that acute OP intoxication may cause neurobehavioral deficits by producing inflammatory response. These neurobehavioral deficits may be due to direct neurotoxicity of proinflammatory cytokines (e.g., tumor necrosis factor -a, interleukin-1b ([IL1b)], and IL-6) or via interactions between these proinflammatory cytokines and excitotoxic glutamatergic pathways or due to excessive activation of N-methyl-D-aspartate receptors leading to neurodegeneration. Recent evidences also suggest that the cholinesterase-based mechanism of OP toxicity cannot alone account for the neuropsychiatric symptoms. OP interactions with proteins are involved in fundamental neuronal processes such as axonal transport, neurotrophin support, and mitochondrial function leading to these neuropsychiatric symptoms.
The acute muscarinic and nicotinic side effects of OP poisoning are well known and easily recognized, but neuropsychiatric changes are rarely reported. Careful monitoring of these neuropsychiatric changes may positively reduce the morbidity and mortality, particularly in many developing countries where adequate protective measures are lacking. Hence, we recommended that every patient of OP poisoning should be followed up for at least 1 month after the acute intoxication for the development of any neuropsychiatric manifestation.
Financial support and sponsorship
Conflicts of interest
There are no conflicts of interest.
| References|| |
Hsieh BH, Deng JF, Ger J, Tsai WJ. Acetylcholinesterase inhibition and the extrapyramidal syndrome: A review of the neurotoxicity of organophosphate. Neurotoxicology 2001;22:423-7.
Jokanovic M, Kosanovic M. Neurotoxic effects in patients poisoned with organophosphorus pesticides. Environ Toxicol Pharmacol 2010;29:195-201.
Abdollahi M, Karami-Mohajeri S. A comprehensive review on experimental and clinical findings in intermediate syndrome caused by organophosphate poisoning. Toxicol Appl Pharmacol 2012;258:309-14.
Singh S, Sharma N. Neurological syndromes following organophosphate poisoning. Neurol India 2000;48:308-13.
Gershon S, Shaw FH. Psychiatric sequelae of chronic exposure to organophosphorus insecticides. Lancet 1961;1:1371-4.
Mohapatra S, Rath N. Mania following organophosphate poisoning. J Neurosci Rural Pract 2014;5 Suppl 1:S86-7.
Sánchez-Santed F, Cañadas F, Flores P, López-Grancha M, Cardona D. Long-term functional neurotoxicity of paraoxon and chlorpyrifos: Behavioural and pharmacological evidence. Neurotoxicol Teratol 2004;26:305-17.
Chatterjee M, Sarma PS. Unusual neurological complications in a case of organophosphate poisoning. Neurol India 2003;51:290-1.
Wadia RS, Shinde SN, Vaidya S. Delayed neurotoxicity after an episode of poisoning with dichlorvos. Neurol India 1985;33:247-53.
Gupta RC. Toxicology of Organophosphate and Carbamate Compounds. San Diego (CA): Elsevier Academic Press; 2009.
Holmes JH, Gaon MD. Observations on acute and multiple exposure to anticholinesterase agents. Trans Am Clin Climatol Assoc 1956;68:86-100.
Borison RL, Blowers AI, Diamond BL. New horizons in the treatment of neuropsychiatric disorders. In: De Veaugh-Geiss J, editor. Tardive Dyskinesia and Related Involuntary Movement Disorders. Bristol: John Wright PSG Inc.; 1982. p. 131-46.
Collombet JM. Nerve agent intoxication: Recent neuropathophysiological findings and subsequent impact on medical management prospects. Toxicol Appl Pharmacol 2011;255:229-41.
Terry AV Jr. Functional consequences of repeated organophosphate exposure: Potential non-cholinergic mechanisms. Pharmacol Ther 2012;134:355-65.
Nurulain SM, Ojha S. Commentary. J Neurosci Rural Pract 2014;5 Suppl 1:S87-8.